Last November, the US Food & Drug Administration convened a panel of experts to hear evidence regarding the dangers of fluoroquinolones, a group of antibiotics. The meeting came on the heels of a safety review of the drugs, which revealed that fluoroquinolones could cause severe and potentially permanent damage to muscles, tendons, joints, nerves, and the central nervous system.
The review panel focused on treating bronchitis, sinus infections, and urinary tract infections because, according to Consumer Reports, “Currently, those three illnesses account for nearly one-third of all fluoroquinolones prescribed outside of hospitals in the U.S. according to data presented by Janssen Pharmaceuticals, makers of Levaquin, at the FDA meeting. That overprescribing of the potent antibiotics is exposing patients to needless risk the panel concluded.”
The brute force approach
The drugs in question (which include well-known Cipro and Levaquin) are most commonly used to combat stubborn bacterial infections. In fact, fluoroquinolones are used to treat serious infections that are resistant to other types of antibiotics; Cipro is so powerful that is our first and best line of defense against anthrax. Using these drugs to combat minor infections is like setting fire to the barn to get rid of the mice; the word “overkill” doesn’t begin to approach it.
These potent drugs are extremely powerful, and the side effects can be equally strong. Rachel Brummert, 45, of Charlotte, NC, was prescribed Levaquin for a sinus infection in 2006. She has since suffered progressive nerve damage and ten ruptured tendons as result of taking the overly strong antibiotic.
The FDA has now required label changes on the following drugs to better describe the risk of peripheral neuropathy:
- Levaquin (levofloxacin)
- Cipro (ciprofloxacin)
- Avelox (moxifloxacin)
- Noroxin (norfloxacin)
- Floxin (ofloxacin)
- Factive (gemifloxacin)
What to watch for
Peripheral neuropathy symptoms (numbness, tingling, weakness, burning, shooting pains, or other symptoms) typically begin rapidly, within a few days of starting the fluoroquinolones. Nerve damage symptoms may last for months or even be permanent, despite stopping the drug. Additionally, persons taking fluoroquinolones should contact a doctor if they experience such symptoms as irregular heartbeat, depression, and seizures.
The FDA Safety Announcement establishes the link between these drugs and the symptoms of their side effects, and the agency is, “…requiring the drug labels and Medication Guides for all fluoroquinolone antibacterial drugs to be updated to reflect this new safety information. We are continuing to investigate safety issues with fluoroquinolones and will update the public with additional information if it becomes available.”
It is important to note that the risk for peripheral neuropathy appears to affect only those who take fluoroquinolones by mouth or by injection. Fluoroquinolones used in the eyes or ears are not linked to the risk.
Talk to your doctor
The agency has recommended that patients being treated with fluoroquinolones talk to their healthcare provider immediately to discuss alternatives. This isn’t the first warning about the risks associated with these powerful antibiotics, but physicians are still prescribing them because they are effective. It’s time for doctors to get the message; using the wrong tool for the right job can affect someone for a lifetime.
If you or someone you know has suffered severe side effects after taking a fluoroquinolone antibiotic or any other medication, you may be entitled to compensation, particularly if the treatment was inappropriate for your condition. The experienced Tennessee medical malpractice and medication error attorneys at Rocky McElhaney Law Firm can evaluate your case and help get you the compensation you deserve. Call 615-425-2500 or contact us today for a free consultation at one of our offices in Nashville, Hendersonville or Knoxville.